Texas, 2022Wildfire in Texas, March 4 to 5, 2022
March 4 to 5, 2022 · NWS BRO · 1 event in 1 county or zone
A car accident near the Brooks County Rest Area ignited a wildfire in Brooks County the afternoon of March 4th. Strong, gusty southerly winds combined with cured ground fuels from several freeze events in January and February allowed for rapid wildfire growth.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $800,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A car accident near the Brooks County Rest Area ignited a wildfire in Brooks County the afternoon of March 4th. Strong, gusty southerly winds combined with cured ground fuels from several freeze events in January and February allowed for rapid wildfire growth. The Miller Fire, in northern Brooks County, ignited around 2:30PM CST and continued until 7:54PM CST March 5th. when it was announced it was 100 percent contained. The first consumed a total of 271 acres and six homes and at least ten vehicles were either damaged or destroyed.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before the first event at Mar 4, 11:36 AM CST, 2 hours 54 minutes earlier.
Area forecast discussion, Mar 4, 11:36 AM CST, 2 hours 54 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
1136 AM CST Fri Mar 4 2022
.DISCUSSION...Updated for latest aviation discussion below.
&&
.AVIATION...VFR conditions prevail at the TAF sites. Low CU
streets are developing over southeastern sections of the CWA.
High pressure over the Gulf is interacting with upstream lower
pressure to support a moderate onshore flow. Guidance suggests
that thicker low clouds will develop overnight which could also
drop ceilings to MVFR through Saturday morning before breezy
southeast winds develop.
&&
.PREV DISCUSSION... /issued 549 AM CST Fri Mar 4 2022/
DISCUSSION...Updated for latest aviation discussion below.
AVIATION...Lower VFR clouds decks beginning to erode south to
north prior to sunrise. VFR prevails today with a moderate
southeast breeze providing afternoon gusts near 20 knots.
PREV DISCUSSION... /issued 304 AM CST Fri Mar 4 2022/
SHORT TERM (Now through Saturday): Mid-level ridge axis east of
the Texas coast and low pressure trough across the western
states slowly getting its act together will combine to gradual
strengthen the pressure gradient, continue the warming trend and
increase the humidity but no rain is anticipated today or Saturday.
Pretty benign forecast with moderate winds today become gusty and a
bit stronger Saturday but not high enough for any wind advisory.
Modest 35-40 knot jet sets up overnight but quickly weakens and
shifts east Saturday as a surface low over the Plains States lifts
quickly northeast. Winds remain high enough to support breezy
conditions of 15-25 mph some gusts to 30 mph. No rain is anticipated
with very shallow moisture and warmer drier air aloft. Morning low
clouds and any light patchy fog to break up providing plenty of sun
to warm afternoon temperatures well into the 80s and lower 70s at
SPI. Overnight lows remain very mild tonight as the stratus deck
redevelops and moderate south winds keep temperatures above
normal with lows in the 60s. Another warm day with 850mb temps of
16-18C supporting low to mid 80s for the Mid and Lower Valley and
approaching 90 degrees Upper Valley.
LONG TERM (Saturday Night through Thursday): The most significant
event during this portion of the whole forecast will be the Monday
passage of a cold front. In advance of this boundary, dry weather
with above normal temperatures are anticipated, and surface wind
speeds may be strong enough on Sunday to warrant a Wind Advisory
for the eastern portion of Deep South Texas and the Rio Grande
Valley. In the wake of the cold front, below normal daytime high
and overnight low temperatures will occur (with the exception of
Thursday highs), while isolated to scattered rain showers are
anticipated Monday through Wednesday as the front sweeps through
the BRO CWFA and mid-level low pressure transitions from the
Desert Southwest through the Lone Star State after the cold front
passage.
MARINE (Now through Saturday): Buoy 42020 reported southeast winds
around 15 knots gusting to around 18 knots with seas just shy of
of 2 feet with a period of 6 seconds at 0300 CST/0800 UTC.
Moderate onshore flow persist today and tonight before a steady
increase Saturday as deepening low pressure over the Plains
interacts with Gulf high pressure. Gradient becomes strong enough
Saturday afternoon to support exercise caution over the Gulf waters
and possible low end small craft advisory on the Laguna. Full
mixing of the wind to the surface is not expected due to colder
surface water temperature inhibiting stronger winds aloft to mix
downward.
Saturday Night through Thursday: Small Craft Exercise Caution and
Small Craft Advisory winds and seas are anticipated for Saturday
night through Wednesday night, first due to an enhanced pressure
gradient, and then, the Monday passage of a cold front. A brief
period of Gale Warning-criteria winds cannot be ruled out for
Monday night. Marine conditions should improve beginning Thursday
as high pressure centers itself over the western Gulf of Mexico.
&&
.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL 78 65 77 64 / 0 0 0 10
BROWNSVILLE 81 67 83 68 / 0 0 0 10
HARLINGEN 82 65 84 66 / 0 0 0 10
MCALLEN 83 66 85 66 / 0 0 0 0
RIO GRANDE CITY 85 63 89 65 / 0 0 0 0
SOUTH PADRE ISLAND 70 66 73 66 / 0 0 0 10
&&
.BRO WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.
&&
This product is also available on the web at:
https://weather.gov/rgv
54-BHM/67-Mejia/65-Soria
Hazardous weather outlook, Mar 4, 3:57 AM CST, 10 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
357 AM CST Fri Mar 4 2022
TXZ248>257-351-353-051000-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron-
Coastal Kenedy-Northern Hidalgo-
357 AM CST Fri Mar 4 2022
This Hazardous Weather Outlook is for portions of Deep South
Texas.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
A wind advisory may be needed Sunday for the coastal counties and
including the Lower Rio Grande Valley.
An elevated rip current risk is possible for the South Padre and
boca Chica beaches Saturday through Tuesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
GMZ130-132-135-150-155-170-175-051000-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Gulf waters from Port Mansfield to the Rio Grande out 20 nm-
Gulf waters from Baffin Bay to Port Mansfield out 20 nm-
Gulf waters from Port Mansfield to the Rio Grande extending from
20 to 60 nm-
Gulf waters from Baffin Bay to Port Mansfield extending from
20 to 60 nm-
357 AM CST Fri Mar 4 2022
This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Small Craft advisories for the Laguna Madre are possible Saturday
and may be necessary Sunday and Monday.
Small Craft advisories for the Gulf of Mexico waters are possible
Sunday and likely Monday and Tuesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Wildfire, Brooks
- When
- March 4, 2:30 PM CST to March 5, 7:55 PM CST
- Where
- Brooks forecast zone
- Property damage
- $800,000
- Reported by
- Park/Forest Service
- Coordinates
- 27.032, -98.219 (the zone’s center; the record gives no point)
The event known as the Miller Fire was estimated to have started around 2:30PM CST near the Brooks County Rest Area just south of Falfurrias. The fire started because of a car running into a tree along US-281, where it then burst into flames. Strong and gusty south to southeast winds then pushed the wildfire from the west side of US-281 north to Baluarte Creek Road and County Road 303, where it eventually damaged or destroyed six homes along Sunrise Road. There were also at least ten cars either damaged or destroyed due to the fire. This wildfire consumed a total of 271 acres and was contained at 7:54PM CST. A Spot Request submitted by the Texas A&M Fire Service on March 4th and social media pictures from a US Border Patrol Chief were used as a guide for the ignition time and very rapid spread that followed. Dollar damages are estimated.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in South Dakota, March 4 to 7, 202218 events
- Winter Weather in Colorado, March 4 to 7, 202210 events
- Winter Weather in Colorado, March 4 to 7, 20229 events
- Heavy Snow in Wyoming, March 4 to 6, 20227 events
- Winter Storm in California, March 4 to 5, 20226 events
- High Wind and Strong Wind in Arizona, March 4, 2022$500 · 61 kt wind · 4 events
- Heavy Snow in California, March 4 to 5, 20223 events
- High Wind in New Mexico, March 4, 202256 kt wind · 3 events
- Winter Storm and Heavy Snow in Alaska, March 4 to 6, 20223 events
- Heavy Snow and Sleet in Nebraska, March 4 to 5, 20223 events
- Heavy Snow in Nevada, March 4 to 5, 20222 events
- Strong Wind in California, March 4, 20222 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1002489.